Pennsylvania, 2011

Hail in Pennsylvania, April 4, 2011

April 4, 2011 · NWS PBZ · 6 events in 4 counties and zones

Isolated severe thunerstorms developed ahead of a strong cold front moving across the Upper Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Isolated severe thunerstorms developed ahead of a strong cold front moving across the Upper Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 4, 9:04 AM EST, 21 minutes earlier.

Area forecast discussion, Apr 4, 9:04 AM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1004 AM EDT MON APR 4 2011

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL MOVE EAST THROUGH THE GREAT
LAKES TODAY PUSHING WARM, MOIST UNSTABLE AIR INTO THE UPPER OHIO
VALLEY. THIS WILL IGNITE POTENTIALLY SEVERE THUNDERSTORMS DURING
THE LATE AFTERNOON AND EVENING. THE COLD FRONTAL PASSAGE MONDAY
NIGHT WILL BE FOLLOWED BY A SHARP COOL DOWN FOR TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED FORECAST TO BUMP UP THE WINDS BASED ON LATEST OBSERVATIONS
AT THE SURFACE AND FROM MORNING RAOBS. AS A RESULT HOISTED A WIND
ADVISORY FOR THE RIDGES THROUGH TONIGHT. WILL EVALUATE 12Z
GUIDANCE TO SEE IF A WIND ADVISORY IS NEEDED FOR OTHER AREAS
TONIGHT BEHIND THE COLD FRONT.

SWRN PART OF FORECAST AREA REMAINS IN A SLIGHT RISK...WHICH LOOKS
GOOD GIVEN KINEMATIC SETUP. 0-3KM SRH INCREASES TO 700M2 SEC-2 AS
THE COLD FRONT APPROACHES WHILE STORM MOTION OF 50KTS SHOULD BE
COMMON. THERMODYNAMIC PROFILE REMAINS MARGINAL AND WITH A CANOPY
OF CLOUDS ARRIVING FROM THE WEST MAKING MOST OF THE AFTERNOON
OVERCAST.

TEMPERATURES WILL TOP OUT NEAR 70F WITH MID 70S OVER MONROE AND
NOBLE COUNTIES IN ECNTRL OHIO AND NRN WV. MOST WILL SEE STEADY
TEMPERATURES THE BALANCE OF THE DAY.  THIS WILL BE THE FIRST TIME
WE ARE ABOVE NORMAL SINCE 23 MARCH HERE IN THE PITTSBURGH AREA. A
RAPID COOL DOWN CAN BE EXPECTED TONIGHT AS THE COLD FRONT PUSHES
EAST OF THE AREA BEFORE MIDNIGHT. LITTLE IN THE WAY OF POST
FRONTAL SHOWER ACTIVITY IS EXPECTED.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
COLD ADVECTION BEHIND THE SYSTEM WILL HOLD TEMPERATURES IN THE
40S TUESDAY. COVERAGE OF ANY POST FRONTAL SHOWERS WILL GRADUALLY
TAPER OFF BY LATE IN THE DAY. A SURFACE RIDGE WILL POKE INTO THE
REGION FROM THE SOUTH AND PROVIDE A BRIEF DRY PERIOD TUESDAY
NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A WEAK SYSTEM TRACKING FROM THE NORTHERN PLAINS INTO THE
GREAT LAKES WILL BRING SCATTERED SHOWERS TO THE NORTHERN HALF OF
THE FORECAST AREA WEDNESDAY. LOW PRESSURE WILL WORK EAST ACROSS
THE REGION WEDNESDAY NIGHT INTO THURSDAY PUSHING A COLD FRONT
SOUTH OF THE MASON DIXON THURSDAY AFTERNOON. THIS WILL BRING A
CHANCE OF SHOWERS ESPECIALLY ACROSS THE NORTHERN TIER. FRONT WILL
BE WAVERING ALONG THE UPPER OHIO VALLEY THROUGH REMAINDER OF THE
EXTENDED AS NUMEROUS SHORTWAVES RIDE EAST ALONG THE FRONT FROM THE
CENTRAL PLAINS TO THE UPPER OHIO VALLEY. THIS WILL BRING PERIODS
OF SHOWERS AND THUNDERSTORMS. WITH TIMING CERTAIN TO BE AN ISSUE
WENT WITH A BROAD BRUSH FOR POPS AND USED HPC PROGS IN GENERAL.
TEMPERED HPC TEMPERATURES A BIT TOWARD NEW 12Z MOS.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
MAINLY DRY/VFR CONDITIONS WILL PREVAIL THROUGH THE MORNING HOURS IN
THE WARM SECTOR OF A SYSTEM MOVING EASTWARD ACROSS THE GREAT LAKES.
THE MAIN CONCERN THROUGH THIS MORNING WILL BE LOW LEVEL WIND SHEAR
AS WINDS 1500-2500 KT ABOVE GROUND LEVEL WILL INCREASE TO
45-50KT...WITH SURFACE WINDS REMAINING 12 KT OR LESS. CIGS WILL
GRADUALLY LOWER TO LOW END VFR BY AFTN...WITH INITIAL PRECIP IN
ADVANCE OF THE COLD FRONT ENTERING EASTERN OHIO AND NORTHWEST PA
BY 20Z...WITH A LINE OF SHOWERS AND EMBEDDED TSTMS ENTERING WESTERN
PA PORTS 22-00Z. WITH TSTM COVERAGE SCATTERED TO NUMEROUS...WILL USE
CB GROUPS FOR NOW WITH THE PREVAILING SHWRS. CIGS WILL LOWER TO MVFR
WITH THE LINE OF PRECIP THIS AFTN/EARLY EVENING. SOUTH SURFACE WINDS
8-12KT THIS MORNING WILL INCREASE TO SOUTHWEST 17-25 KT WITH GUSTS
TO 30-35 KT THIS AFTN.

RAIN SHOWERS...WITH MVFR/LOCAL IFR CONDITIONS WILL PREVAIL THIS
EVENING IN THE WAKE OF THE COLD FRONT...WITH SOME OF THE PRECIP
NORTH OF PIT AND ALONG THE RIDGES MIXING WITH OR CHANGING TO SNOW BY
TUESDAY MORNING. RESIDUAL RAIN/SNOW SHOWERS AND RESTRICTIONS TUESDAY
MORNING WILL DIMINISH BY TUESDAY AFTN...BUT MVFR CIGS WILL LIKELY
PERSIST INTO TUESDAY EVENING IN COLD NW FLOW.

MAINLY ZONAL FLOW WILL PREVAIL FOR MIDWEEK...WITH PERHAPS A WEAK
SYSTEM CLIPPING AREAS MAINLY NORTH OF PIT FOR SCATTERED SHWRS AND
RESTRICTIONS. A MORE POTENT SYSTEM IS PROGGED TO AFFECT THE REGION
FRIDAY WITH MORE WIDESPREAD SHWRS/RESTRICTIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND ADVISORY FROM 8 PM THIS EVENING TO 4 AM EDT TUESDAY FOR
     MDZ001.
OH...NONE.
PA...NONE.
WV...WIND ADVISORY FROM 8 PM THIS EVENING TO 4 AM EDT TUESDAY FOR
     WVZ023-041.

&&
Hazardous weather outlook, Apr 4, 3:10 AM EST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
410 AM EDT MON APR 4 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-050815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
410 AM EDT MON APR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

DURING LATE THIS AFTERNOON AND EARLY TONIGHT, THUNDERSTORMS HAVE
THE POTENTIAL TO BECOME SEVERE. THE PRIME THREAT WILL BE DAMAGING
WIND AND LARGE HAIL. HOWEVER, TORNADO DEVELOPMENT CAN NOT BE
RULED OUT.

RAIN AMOUNTS OF OVER 1 INCH ARE POSSIBLE LATE THIS AFTERNOON AND
TONIGHT. RAIN AMOUNTS OVER 2 INCHES MAY BE NEEDED TO CAUSE
SMALL STREAM FLOODING.

THE WIND IS ANOTHER CONCERN THIS AFTERNOON AND TONIGHT, AS
THE WIND CAN GUST OVER 35 MPH, EVEN IN AREAS AWAY FROM
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Apr 4, 8:50 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
950 AM EDT MON APR 4 2011

PAZ008-009-041445-
FOREST PA-VENANGO PA-
950 AM EDT MON APR 4 2011

...THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS TO MOVE THROUGH THE
FOLLOWING COUNTIES...VENANGO AND FOREST...

AT 947 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH HEAVY RAIN 9 MILES WEST OF OIL CREEK STATE
PARK...OR ABOUT 9 MILES NORTH OF SUGARCREEK...MOVING EAST AT 60 MPH.

THESE THUNDERSTORMS CAN PRODUCE HEAVY RAIN THAT MAY CAUSE PONDED
WATER ON ROADS AND IN LOW LYING AREAS. VISIBILITY CAN BE REDUCED.
WIND GUSTS TO 40 MPH OUR ALSO POSSIBLE.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
  OIL CREEK STATE PARK...                     TIONESTA...
  WEST HICKORY...       KELLETTVILLE...       BALLTOWN...
  LYNCH...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4162 7895 4150 7896 4146 7993 4155 7994
      4159 7990 4160 7986 4163 7983 4162 7975
      4164 7932
Special weather statement, Apr 4, 9:02 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1002 AM EDT MON APR 4 2011

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020-021-029-
WVZ001-002-041500-
ALLEGHENY PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-CARROLL
OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FOREST PA-GUERNSEY
OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-LAWRENCE PA-MERCER PA-MONROE
OH-MUSKINGUM OH-NOBLE OH-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
1002 AM EDT MON APR 4 2011

...THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MONROE...NOBLE...COLUMBIANA...MUSKINGUM...BELMONT...GUERNSEY...
HARRISON...COSHOCTON...JEFFERSON...TUSCARAWAS...CARROLL...
WASHINGTON...ALLEGHENY...BEAVER...BUTLER...VENANGO...
FOREST...CLARION...MERCER...LAWRENCE...BROOKE AND HANCOCK...

AT 955 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
NORTH OF FREDONIA TO 27 MILES WEST OF EAST FULTONHAM...MOVING EAST AT
60 MPH. THESE STORMS WILL PRODUCE HEAVY DOWNPOURS AND POSSIBLE WIND
GUSTS TO 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  WARSAW...             SUGARCREEK...         STRASBURG...
  COOPERDALE...         BOLIVAR...            SHARON...
  HERMITAGE...          FARRELL...            BALTIC...
  HOMEWORTH...          FREDONIA...
  MAURICE K GODDARD STATE PARK...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4023 8218 4046 8184 4045 8167 4057 8167
      4065 8153 4065 8124 4072 8123 4073 8109
      4091 8108 4090 8053 4129 8053 4147 8024
      4147 7897 4103 7960 4105 7967 4117 7969
      4095 7970 3970 8138 3982 8217 3991 8224

The radar

The Pittsburgh radar (KPBZ), 101 km away, was scanning. The volume nearest the first event began at 14:25 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Venango

When
April 4, 9:25 AM EST
Where
Venango County, 0.86 mi SE of Franklin
Measured
0.88 in hail
Reported by
Public
Coordinates
41.390, -79.840

Hail, Greene

When
April 4, 2:35 PM EST
Where
Greene County, 0.53 mi E of Sycamore
Measured
0.75 in hail
Reported by
Public
Coordinates
39.930, -80.240

Hail, Washington

When
April 4, 2:38 PM EST
Where
Washington County, 1.26 mi ESE of Bissell
Measured
0.88 in hail
Reported by
Public
Coordinates
40.010, -80.110

Hail, Fayette

When
April 4, 2:45 PM EST
Where
Fayette County, 1.26 mi WSW of Belle Vernon
Measured
1 in hail
Reported by
Public
Coordinates
40.120, -79.870

Hail, Washington

When
April 4, 2:47 PM EST
Where
Washington County, 1.06 mi W of Walkertown
Measured
1.75 in hail
Reported by
Public
Coordinates
40.050, -80.000

Hail, Washington

When
April 4, 2:50 PM EST
Where
Washington County, 0.69 mi S of Charleroi
Measured
1 in hail
Reported by
Public
Coordinates
40.140, -79.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295508, 295509, 295510, 295511, 295512, 295513.